Friday, October 24, 2014

Tuesday, May 04, 2010 daddys girl, Community Member, asks

Q: could metformin be the cause of severe fatigue

my dad has been taking metformin for over a year and has recently had his dose doubled. he also takes meds for b.p. and cholesterol and has mild copd and sleep apnea. he has complained of increasing fatigue and that his arms and legs feel like "lead." i have noticed that metformin can cause lactic acidosis which could explain some of his symptoms. he sees a family practice md who has not done much to help figure out his distress. his fatigue has become so bad that he sleeps off and on throughout the day and has no energy. he is 70 years old and normally quite active. any ideas on how i can help my dad would be appreciated.

Answer This
Answers (4)
Pauline.Barrett, Community Member
5/ 6/10 12:22pm

I have read research showing that metformin causes loss of Vitamin B12.  Reduced level of Vitamin B12 is one casue of fatigue.  While we metabolize that vitamin from the proteins (primarily meat) we eat, we cannot succesfully "take a pill" to increase the levels.  Injections of B12 need to be given if your dad's Vitamin B12 level is low.  I suggest, as both a nutritionist and Type 2 for 11 years, to seek a second opinion from a specialist.  Perhaps he has other anemia-related issues. 

Reply
angel, Community Member
5/ 6/10 3:27pm

does metfoprmion ca8se me to be tired all the time?

Reply
heyjude, Community Member
5/ 6/10 3:43pm

could metformin be the cause of severe fatigue?

ABSOLUTELY!!!

They thought I had Chronic Fatigue Syndrome while on metformin. Not at lowest dose which was increased gradually so I didn't make the connections at first. Also acid stomach to the point of being treated (to no avail) for GERD. Then I read about both of these related to Metformin. Went off it and both receded quickly. I CAN with great effort still control by diet only, and prefer the stricter dieting to all that! 

Reply
One Body, Community Member
5/11/10 2:11pm

Metformin can cause B12 vitamin deficiency.  Your dad should be given B12 shots monthly, or have him to take sublingual B12,which is dissolve under the tongue. Medical doctors who are knowledgeable about the side effects of Metformin would know that this drug depletes the body of B12, this could explain why your dad is fatigue.  Oral B12 that is in tablet form or in a multivitamin will not suffice as well as the B12 injections.  Also, make sure your dad drinks plenty of water.  This information regarding the B12 vitamin comes from a doctor who won a Nobel prize in science for his research in the function of the B12 vitamin, and how the body best utilizes it.

 

One Body

Reply
jacobsmom, Community Member
5/20/10 11:07am

Is there a test to mesure your b12 levels?

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By daddys girl, Community Member— Last Modified: 01/23/14, First Published: 05/04/10